CSN Login
Members Online: 15

Should I go on Fosamax?

Josie21
Posts: 337
Joined: Nov 2012

Happy New Year everyone! I was just wondering if anyone has any good or bad experiences taking Fosamax.  My doctor wants me to take it because since my hysterectomy a year and a half ago, I had to switch from tamoxifen to Aromasin. Since that time my osteopenia went from mild to moderate.  I go to Curves 4 times a week, walk, take calcium and vitamin D.  I have so many side effects from the Aromasin and I am afraid to take another drug but I will if I have to.  I cannot tell you how much I have learned from this site.  I wish I knew about it when I was first diagnosed.  Thank you all sooooooo much!!

CypressCynthia's picture
CypressCynthia
Posts: 3873
Joined: Oct 2009

It is interesting because I have bone mets and one of the main drugs used in treating breast cancer bone mets is a bisphosphonate (in the same family as fosamax).  The bisphosphonates strengthen damaged bone, but also may keep the cancer from spreading in the bone.  Some trials are in progress using a bisphosphonate to see if it will prevent bone mets.

"Bisphosphonates: prevention of bone metastases in breast cancer"     http://www.ncbi.nlm.nih.gov/pubmed/22307370

If you start on fosamax, one of the most worrisome (but rare) adverse effect can be osteonecrosis of the jaw.  This is more common in individuals with poor oral hygiene.   If you do use fosamax, see a dentist first and have whatever dental work that you need done before starting the drug.  Then, have dental checkups every six months.  Avoid having major dental work such as implants while on the drug.  Fillings are fine.

I have been on both zometa and xgeva (stronger forms of fosamax used for mets) and have never had a problem.  Some report feeling flulike after the first dose, but the good news is this side effect improves with time in most cases. 

Hope this helps! 

Kylez's picture
Kylez
Posts: 3765
Joined: May 2009

I've never been on fosamax but want to wish you good luck on it if you decide to take it.

 

Hugs, Kylez

Double Whammy's picture
Double Whammy
Posts: 2259
Joined: Jun 2010

I'm in the same boat, Josie.  My onc wanted to start me on a bisphosphonate as soon as she started me on Arimidex 2 years ago, but my pcp wanted me to wait until I absolutely needed it.  I was osteopenic at that time.  Soooooo I had another dexascan about a month ago and as expected, the bone loss has progressed.  I discussed this with my pcp and she said she anticipated that my onc would want to start me on something (supposedly I get to choose which one) and since it was inevitable, I should probably go ahead and start.   Regardless, it's not a forever thing. 

I'm 65 and am not interested in breaking a bone.  I understand that breaking any bone in the elderly can be life threatening as our bodies concentrate on healing the trauma and can't do everything else, not to mention the risk of pneumonia if we're incapacitated for too long, let along surgical risks if we need surgery.  So I do want to avoid as much as possible.  

All the bisphosphonates have some not so nice side effects.  So did chemo, radiation and the aromotase inhibitors.  So does my blood pressure and cholesterol meds.  Etc., etc.  I really don't want to add another bunch of chemicals to my aresenal that's keeping me on this side of the grass, but I know I will do it. 

I'm probably going to chose to do this via infusion simply for convenience sake and so I won't have another pill to swallow and remember.

Interested in hearing others' comments.

Suzanne

 

camul's picture
camul
Posts: 2004
Joined: Dec 2010

after  bone scans, following my first bout with cancer.  I don't remember having s/e from it other than a little achy bones when I first took it.  If I recall correctly, I was on it for about 2 years.  I also was on calcium, vitamin d, and B12.  Now I am on Xgeva and get bone aches after the shot for a few days, not pleasant but certainly worth the benefits.  The last thing I want is to be laid up with broken bones! 

abrub's picture
abrub
Posts: 1528
Joined: Mar 2010

When mine were finally brought up to a normal range after being low, my osteopenia improved on its own without Fosamax; my most recent dexa showed an improvement over the prior one.  My endocrinologist wanted me to start Fosomax, and neither I nor my PCP wanted me on it. 

 

I know nothing regarding bipohosphonates and BC - worth looking into. 

 

 

SIROD's picture
SIROD
Posts: 2116
Joined: Jun 2010

Hi,

I went on fosamax after falling and developing 3 vertebra fractures while on Arimidex.  When I began Arimidex it was new on the market and fractures were not listed as a side effects for aromatase inhibitors.  I did very well for a little over 2 years and then develop uveitis (inflammatory condition of the uvea (in the eye).  I can not use any bisphosphonates now.  However, it will help to make your bones stronger.

You won't know how it will effect you without trying it.  

 

Best to you,

Doris

Josie21
Posts: 337
Joined: Nov 2012

Thanks ladies for all the great information! I decided that I am going to wait and not take Fosamax right now.  I am just not ready to concede that I need another medicine.  I will try and exercise more and walk as much as possible. I have a nice trip coming up in February to see family in NY and I want to go feeling the way I do now.  Thank you all so much again. Also, i am so sorry to see that PinkKari passed away.  She was obviously loved by so many of her pink sisters. Sorry for your loss. I wish I would have gotten to know her.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network